Thunderstorm Wind, Union
- When
- August 14, 5:48 PM EST to 5:53 PM EST
- Where
- Union County, Marysville
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 40.230, -83.370
A large tree split in half.
Strong thunderstorms developed as a weak mid level low pressure system tracked across the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Strong thunderstorms developed as a weak mid level low pressure system tracked across the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 14, 2:59 PM EST, 2 hours 49 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
359 PM EDT Fri Aug 14 2020
.SYNOPSIS...
Scattered showers and storms will remain in the forecast through
Sunday before a cold front brings cooler and drier conditions to
the region for the beginning of the workweek. Several days of
drier conditions and below normal temperatures will evolve
through the first part of next workweek.
&&
.NEAR TERM /THROUGH TONIGHT/...
Complex weather scenario unfolding through the near term period,
with several considerations and potential local impacts during
the period.
A remnant MCV generated from early morning convection toward
Louisville continues to drift northeast into the heart of the
local area. The corresponding shield of rain with embedded
thunder continues to shrivel as it moves further into the ILN
FA, but it has brought extensive and thick cloud cover to a good
portion of the area -- particularly for the Tri-State/east-
central IN into the Miami Valley. As expected, this has kept the
environment relatively stable and capped, with the latest
mesoanalysis showing less than 500j/kg MLCAPE for much of the
Tri-State/surrounding areas. This stable environment will take
awhile to erode, especially without much in the way of
direct/abundant sunshine to help destabilize things through the
late afternoon.
Further to the north/east, however, stretching from north-
central/NW OH through northeastern KY, an axis of ~1500j/kg
MLCAPE has developed approximately coincident to the
location/orientation of the subtle north-south oriented inverted
sfc trof. This feature continues to pivot west into the area
and expect that with several additional hours of destabilization
and the arrival of some midlevel energy courtesy of the MCV and
midlevel wave back a bit further to the west, that coverage of
storms will increase rather quickly through 21z and especially
by 00z. In fact, leading up to sunset, anticipate that storm
coverage will be fairly widespread from spots just east of
Dayton to central Ohio/Columbus south to near Portsmouth and
west to near Wilmington and many spots in-between. This NNW-SSE
oriented axis of convection across the central/eastern parts of
the area will be in an environment characterized by abundant
deep-layer moisture with PWATs of 1.8+" and a very weak low-
and mid-level flow regime. In fact, the flow in the bottom
20-25kft or so is generally only 15kts or less, suggesting that
any storm activity will be very slow-moving and prone to
producing torrential rainfall rates with very deep warm-cloud
depths. Certainly many of the ingredients are there to promote
locally heavy rainfall rates on the order of 1-3"/hr and flash
flooding potential, particularly where cells are able to
merge/congeal with the relatively weak steering-layer flow
setup. Do think that as activity becomes more robust and
widespread (by 00z), that eventually it will begin to drift back
to the south/west toward the more unstable environment that
will be in place toward the Miami Valley and Tri-State area (as
these areas should remain mostly dry through early evening). So,
essentially, we will see best storm coverage gradually shift
back to the south/west by later in the evening as the best
instability develops into the Miami Valley area to near
Wilmington, etc.
By the time we get to late in the evening, the setup for heavy
rain potential may not really wane much despite the
increasingly-stable environment. There is guidance that supports
a narrow corridor -- perhaps more east-west oriented -- of heavy
rain/storm activity on the northern periphery of the LL low
center as it progresses ENE along the far southern part of the
local area (in an area of enhanced LL convergence/ascent) during
the heart of the overnight. There is quite a bit of uncertainty
regarding the placement of this feature and the favored
corridor for nocturnal heavy rain potential, but most of the hi-
res ensemble CAM guidance places it approximately parallel and
just north of the Ohio River -- perhaps from Clermont to Pike
County, or somewhere in the vicinity. Still more uncertainty at
this juncture than would ideally be the case, but still feel
comfortable holding the Flash Flood Watch for the southeastern
third or so of the area through the entirety of the overnight
period through the first part of Saturday morning. Should this
narrow corridor of prolonged heavy rain develop/evolve, it
should be exiting the lower Scioto Valley into south-central
Ohio by late morning.
With extensive clouds and nearly-saturated LL environment, lows
will only drop into the upper 60s and lower 70s tonight.
&&
.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
The heavy rain potential will linger in the east/southeast
through about mid-morning on Saturday before the best and most
intense coverage drifts away from the region by the afternoon.
Will see extensive clouds linger in the eastern third of the
area through most of the day, with highs in central and south-
central Ohio only getting into the mid/upper 70s. Further to the
west near the OH/IN line, where conditions will be drier and
skies a bit clearer by early afternoon, highs will top out in
the low/mid 80s.
Will see some isolated/scattered diurnally-driven showers/storms
develop back to the west of the main rain shield by the
afternoon. This may align from NW/north-central OH through
western OH/east-central IN, so will maintain chance PoPs to
account for this expectation. The central part of the area,
perhaps from near Wilmington and points to the south toward
northern KY, may end up being mainly dry. However, will maintain
slight chance PoP to account for isolated shower/storm
potential.
Saturday night will be mostly dry -- except perhaps for the far
western parts of the local area as activity wanes late in the
evening. Will also see a cold front approach from the NW toward
daybreak Sunday.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
The upper flow pattern will feature a ridge in the western U.S. and
a mid level trough in the east in early next week, especially the
Great Lakes and eastern Canada. An embedded s/wv and a cold front
will keep a threat for showers/storms going on Sunday. These
features exit east Sunday night. Highs will be in the upper 70s to
the lower 80s with lows in the upper 50s to the lower 60s.
For the first part of next week, a northwest flow pattern will be in
place. Temperatures will be a little below normal especially for
lows (in the 50s). It will also be less humid. There is only low
chances for a diurnal shower/storm during the period based on weak
embedded disturbances or weak surface troughs.
By the end of next week, mid level height will rise, and thus,
thermal fields will moderate. Highs will warm back into the lower to
mid 80s and lows in the 60s. Low chance of rain will continue.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
A shield of SHRA with embedded TS will work northeast and
overspread the southwestern terminals through the first several
hours of the period before waning toward 21z. Expect that there
will be scattered SHRA/TSRA development for central OH
terminals and KDAY past 21z, with an expectation for increasing
coverage of activity toward 00z and beyond as activity shifts
back to the southwest/south late this evening. Will see fairly
widespread convection by 03z with activity focusing more toward
KILN by 06z and beyond. Will see best coverage of SHRA/TSRA
move/shift east of the terminals by 09z, but there is some
uncertainty just how far north this may be to continue impacting
KCMH and KLCK toward daybreak. Will maintain at least a VCSH at
KCMH/KLCK through 10z to account for lingering activity this
late in the overnight period in central/south-central Ohio.
Any SHRA/TSRA through the TAF period will be capable of sudden
but brief reductions to VSBYs (perhaps IFR), but will handle
this with amendments as needed as trends become more focused.
Conditions will generally remain VFR outside of steadiest
SHRA/TSRA, with MVFR CIGs developing past 09z -- especially for
I-71 corridor terminals and points to the southeast. These MVFR
/or potentially even IFR/ CIGs will persist from 09z through at
least 15z before some improvement occurs late in the period.
Winds will be generally light/variable, with a tendency toward
light northeast/easterly winds at about 5kts by late in the
period. Could see easterly winds increase to 10kts by late in
the period as the system departs the region.
OUTLOOK...Thunderstorms possible through Sunday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flash Flood Watch until 2 AM EDT Saturday for OHZ042>044-
051>054-060-061-070.
Flash Flood Watch through Saturday morning for OHZ062>064-
071>074-077>082-088.
KY...Flash Flood Watch through Saturday morning for KYZ089>100.
IN...Flash Flood Watch until 2 AM EDT Saturday for INZ074.
Flash Flood Watch through Saturday morning for INZ075-080.
&&
SYNOPSIS...KC
NEAR TERM...KC
SHORT TERM...KC
LONG TERM...Hickman
AVIATION...KCHazardous Weather Outlook National Weather Service Wilmington OH 326 PM EDT Fri Aug 14 2020 INZ074-OHZ042>046-051>055-060-061-065-070-151930- Dearborn-Darke-Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark- Madison-Franklin OH-Preble-Montgomery-Fairfield-Butler- 326 PM EDT Fri Aug 14 2020 ...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT SATURDAY... This Hazardous Weather Outlook is for Southeast Indiana, Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ075-080-KYZ089>100-OHZ062>064-071>074-077>082-088-151930- Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant- Pendleton-Bracken-Robertson-Mason-Lewis-Greene-Fayette OH-Pickaway- Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-Highland-Adams- Pike-Scioto- 326 PM EDT Fri Aug 14 2020 ...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING... This Hazardous Weather Outlook is for Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central Ohio, South Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ050-058-059-066-073-OHZ026-034-035-056-151930- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Hardin-Mercer-Auglaize- Licking- 326 PM EDT Fri Aug 14 2020 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Central Ohio and West Central Ohio. .DAY ONE...This afternoon and tonight. Slow-moving isolated to scattered thunderstorms through this evening may produce locally heavy rainfall and isolated flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement National Weather Service Wilmington OH 407 PM EDT Fri Aug 14 2020 OHZ055-064-065-142030- Fairfield OH-Franklin OH-Pickaway OH- 407 PM EDT Fri Aug 14 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FRANKLIN... NORTHWESTERN FAIRFIELD AND NORTHEASTERN PICKAWAY COUNTIES UNTIL 430 PM EDT... At 407 PM EDT, radar indicated a strong thunderstorm 7 miles northwest of Lancaster, moving west at 15 mph. STORM HAZARDS INCLUDE... Winds to 35 mph... Very heavy rain... Locations impacted include... Columbus, Lancaster, Pickerington, Canal Winchester, Groveport, Ashville, South Bloomfield, Obetz, Royalton, Lithopolis, Carroll, Lockbourne, Brice, Fairfield County Airport, US Route 22 at State Route 159, Blacklick Estates, Duvall, Slate Run Metro Park and Dumontville. This includes I-70 in Ohio between mile markers 105 and 107. Water will pond on roads and may quickly fill roadside ditches and small streams. To report hazardous weather conditions, go to our website at weather.gov/iln and submit your report via social media, when you can do so safely. LAT...LON 3980 8254 3966 8260 3970 8302 3995 8292 TIME...MOT...LOC 2007Z 107DEG 13KT 3977 8272 AR
Special Weather Statement National Weather Service Wilmington OH 451 PM EDT Fri Aug 14 2020 OHZ055-064-065-142115- Fairfield OH-Franklin OH-Pickaway OH- 451 PM EDT Fri Aug 14 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FRANKLIN... NORTHWESTERN FAIRFIELD AND NORTHERN PICKAWAY COUNTIES UNTIL 515 PM EDT... At 450 PM EDT, radar indicated a strong thunderstorm over Canal Winchester, moving west at 10 mph. STORM HAZARDS INCLUDE... Winds to 35 mph... Very heavy rain... Locations impacted include... Columbus, Reynoldsburg, Grove City, Upper Arlington, Pickerington, Bexley, Canal Winchester, Groveport, Ashville, South Bloomfield, Ohio State University, Whitehall, Grandview Heights, Obetz, Commercial Point, Royalton, Lithopolis, Urbancrest, Valleyview and Marble Cliff. This includes the following Interstates... I-70 in Ohio between mile markers 96 and 112. I-71 in Ohio between mile markers 95 and 111. Water will pond on roads and may quickly fill roadside ditches and small streams. To report hazardous weather conditions, go to our website at weather.gov/iln and submit your report via social media, when you can do so safely. LAT...LON 3988 8265 3968 8275 3975 8318 4003 8304 TIME...MOT...LOC 2050Z 110DEG 10KT 3981 8284 AR
Special Weather Statement
National Weather Service Wilmington OH
530 PM EDT Fri Aug 14 2020
OHZ065-074-142200-
Fairfield OH-Hocking OH-
530 PM EDT Fri Aug 14 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL FAIRFIELD AND
SOUTHWESTERN HOCKING COUNTIES UNTIL 600 PM EDT...
At 530 PM EDT, radar indicated a strong thunderstorm near Hocking
Hills State Park. This storm was nearly stationary.
STORM HAZARDS INCLUDE...
Winds to 35 mph...
Very heavy rain...
Locations impacted include...
Logan, Hocking Hills State Park, Laurelville, Buena Vista in Hocking
County, Enterprise, Gibisonville, Lake Logan State Park and
Rockbridge.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3942 8247 3943 8274 3955 8273 3956 8274
3960 8273 3957 8243
TIME...MOT...LOC 2130Z 105DEG 4KT 3950 8260
ARSpecial Weather Statement National Weather Service Wilmington OH 557 PM EDT Fri Aug 14 2020 OHZ045-046-054-055-142230- Delaware OH-Madison OH-Franklin OH-Union OH- 557 PM EDT Fri Aug 14 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FRANKLIN... SOUTHWESTERN DELAWARE...NORTHEASTERN MADISON AND SOUTHEASTERN UNION COUNTIES IN CENTRAL OHIO UNTIL 630 PM EDT... At 556 PM EDT, radar indicated a strong thunderstorm over Dublin, moving northwest at 15 mph. STORM HAZARDS INCLUDE... Winds to 40 mph... Very heavy rain... Locations impacted include... Columbus, Dublin, Upper Arlington, Hilliard, Marysville, Worthington, Powell, Plain City, New California, Shawnee Hills, Riverlea, Unionville Center, Amity, US Route 33 at US Route 42, Watkins, Chuckery, Columbus Zoo and New Dover. Water will pond on roads and may quickly fill roadside ditches and small streams. To report hazardous weather conditions, go to our website at weather.gov/iln and submit your report via social media, when you can do so safely. LAT...LON 4012 8299 4000 8305 4008 8344 4029 8332 TIME...MOT...LOC 2156Z 113DEG 15KT 4010 8312 AR
The Cincinnati radar (KILN), 98 km away, was scanning. The volume nearest the first event began at 22:48 UTC.
1 thunderstorm wind. Local standard time, as filed.
A large tree split in half.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902244.